Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, August 4, 2003

August 4, 2003 · NWS OUN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 4, 2:19 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 4, 2:19 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
319 PM CDT MON AUG 4 2003

ELONGATED SHORTWAVE TROUGH OVER THE WESTERN HIGH PLAINS CONTINUES TO
SUPPORT A PATTERN OF MODERATE ISENTROPIC LIFT OVER THE AREA THIS
AFTERNOON...WITH CLOUD DEVELOPMENT AND WIDELY SCATTERED TSRA
AFFECTING NORTHERN AND EASTERN PARTS OF THE AREA...WHERE THE CAPPING
INVERSION IS WEAKEST. ALSO MONITORING ISOLATED TS NEAR GOODLAND AND
ACROSS THE TEXAS PANHANDLE WITHIN A SURFACE TROUGH. CONVECTIVE
INITIATION SHOULD CONTINUE FOR ANOTHER FEW HOURS ALONG THE
WESTERN KANSAS TROUGH...AND MAY ALSO BEGIN NEAR A WEST TO EAST
ORIENTED FRONTAL BOUNDARY ACROSS KANSAS. MODEL SOUNDING FORECASTS SUGGEST
THAT THE STRONGEST LIFT AND THE WEAKEST CAPPING INVERSION WILL
PRIMARILY INFLUENCE AREAS TO THE NORTH AND EAST OF THE AREA
OVERNIGHT...PARTICULARLY BY LATE EVENING AS THE LOW LEVEL JET
DEVELOPS.

EXPECT A LOW COVERAGE OF MORE HIGH-BASED TSRA TO AFFECT EASTERN
PARTS OF THE FORECAST AREA TUESDAY MORNING BEFORE DIMINISHING BY
MIDDAY. BY AFTERNOON HOWEVER...THE ABOVE MENTIONED FRONTAL BOUNDARY
WILL HAVE MOVED SOUTH OF INTERSTATE 40 AND COULD POSSIBLY INITIATE
NEW TSRA DURING THE PEAK HEATING OF THE DAY. UPSLOPE FLOW NORTH OF
THE BOUNDARY MAY THEN ALLOW A FEW MORE STORMS TO DEVELOP OVER THE
TEXAS PANHANDLE TUESDAY EVENING THAT COULD GRAZE WESTERN PARTS OF
THE AREA BEFORE WEAKENING.

HAVE CONTINUED THE TREND OF A DRY FORECAST BEGINNING LATE TUESDAY NIGHT
THROUGH DAY 7 WITH ALL MODELS INDICATING THE MID/UPPER LEVEL RIDGE
BUILDING EASTWARD OVER THE AREA BY THIS TIME.

OKC   73   96   73   97  / 30   20    5    5
HBR   73  101   71   98  / 30   10    5    5
SPS   76  105   75  100  / 30   20   20    5
GAG   69   94   66   96  / 30   20    5    5
PNC   73   94   72   96  / 60   30    5    5
DUA   76  101   76   98  / 30   30   20    5

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 4, 11:00 AM CST, 5 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS GENERALLY NORTH OF A LINE
EXTENDING FROM CHEYENNE... TO NORMAN... CALVIN.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

IMPACTS...
THE PRIMARY CONCERN WITH ANY SEVERE THUNDERSTORM ACTIVITY WILL BE
DAMAGING STRAIGHT-LINE WINDS. ISOLATED HAIL TO NEAR THE SIZE OF
QUARTERS WILL ALSO BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND SMALL THUNDERSTORMS GENERALLY ALONG AND NORTH
OF INTERSTATE 40 AT MIDDAY WILL PERSIST INTO THE AFTERNOON HOURS. A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
STARTING INITIALLY IN NORTHWEST OKLAHOMA WHERE LESS CLOUD COVER WILL
ALLOW THE AIRMASS TO BECOME MORE UNSTABLE. AN UPPER LEVEL STORM
SYSTEM MOVING SOUTHEAST OUT OF THE ROCKIES WILL ALSO HELP THE
ONGOING SHOWER AND THUNDERSTORM ACTIVITY TO PERSIST THROUGH THE
AFTERNOON. AS THE UPPER LEVEL STORM SYSTEM MOVES INTO THE HIGH
PLAINS... ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS
AFTERNOON AND EVENING OVER PORTIONS OF EASTERN COLORADO AND WESTERN
KANSAS. SOME OF THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF NORTHERN ...AND POSSIBLY CENTRAL OKLAHOMA... LATER
TONIGHT. STRENGTHENING OF THE LOW LEVEL JET WINDS OVER OKLAHOMA
OVERNIGHT WILL CONTINUE TO FEED THE THUNDERSTORMS WITH
MOIST...UNSTABLE AIR AS THEY MOVE SOUTHEAST INTO OKLAHOMA.
MEANWHILE... THE VERTICAL WIND PROFILE WILL ALSO BE SUFFICIENT TO
SUPPORT SEVERE THUNDERSTORMS

ELSEWHERE... WARM TEMPERATURES AT THE MID LEVELS OF THE ATMOSPHERE
WILL CONTINUE TO RESULT IN A STRONG CAPPING INVERSION OVER MUCH OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THIS WILL TEND TO
SUPPRESS THUNDERSTORM DEVELOPMENT IN THIS REGION... WHILE ALSO
WEAKENING ANY SHOWERS AND THUNDERSTORMS THAT TRY TO MOVE INTO THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE TUESDAY MORNING...
AND POSSIBLY INTO THE AFTERNOON HOURS. IF ANY ACTIVITY IS ONGOING
TUESDAY MORNING...THE PRIMARY LOCATIONS AFFECTED WOULD BE EAST
CENTRAL AND SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
DRIER AND HOTTER CONDITIONS ARE EXPECTED LATE THIS WEEK THROUGH THE
WEEKEND. THUS...WILDFIRE DANGERS WILL INCREASE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Special weather statement, Aug 4, 4:16 PM CST, 29 minutes before
OKZ009-010-014-021-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ELLIS...ROGER
MILLS AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES EAST OF FORT
SUPPLY TO 52 MILES WEST OF TEXOLA AT 516 PM CDT...MOVING EAST AT 20
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM...ELLIS...ROGER MILLS AND WOODWARD COUNTIES...
INCLUDING THE CITIES OF ELK CITY AND WOODWARD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, Aug 4, 4:31 PM CST, 14 minutes before
OKZ009-010-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF FARGO AT 531
PM CDT. INDIVIDUAL THUNDERSTORMS HAVE BEEN FORMING AND INTENSIFYING
OVER THIS AREA...BUT THEN WEAKENING AS THEY MOVE EAST AND NORTHEAST
INTO WOODWARD COUNTY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ADDITIONAL
INTENSIFICATION IS POSSIBLE...AND THESE STORMS COULD BECOME SEVERE.

PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF
WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Aug 4, 4:36 PM CST, 9 minutes before
OKZ009-014-021-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ROGER MILLS AND
SOUTHERN ELLIS COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 12 MILES
NORTH OF DURHAM TO 19 MILES WEST OF TEXOLA AT 536 PM CDT...MOVING
EAST AT 15 MPH. THESE STORMS WILL MOVE INTO WESTERN OKLAHOMA BY 6
PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM...ELLIS AND ROGER MILLS COUNTIES...INCLUDING THE
CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24

The radar

The Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 4, 4:45 PM CST
Where
Ellis County, 8 mi WSW of Arnett
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.083, -99.900

Thunderstorm Wind, Ellis

When
August 4, 5:25 PM CST
Where
Ellis County, 8 mi S of Harmon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.050, -99.633

Hail, Woods

When
August 4, 6:06 PM CST
Where
Woods County, 4 mi NE of Waynoka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -98.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334664, 5334665, 5334666.